Naloxone, more widely known under its brand name, Narcan, is all the rage in harm reduction these days. It’s been around since the 1960s and is used in medical settings frequently to reverse the effect of opioid overdoses.
As a registered nurse, my introduction to Narcan was in the hospital. It is given to newborns to reverse respiratory depression from opioids given to a mother in labor. Later, I had an experience that proved Narcan’s worth is immeasurable, that life itself can be held inside one spray.
On March 1, 2017, my daughter, Kirsten Yamaoka, died of a heroin overdose. She was 21, and it was her birthday. She was found in her car in Idlewild Park, all alone. She was a beautiful young lady who suffered from substance abuse and mental health issues.
If my beautiful daughter would have had access to Narcan, she could have been spared death. Our family could have been spared the kind of grief that never ends.
Narcan has been available by prescription for many years. This year, it was made available over the counter.
Narcan needs to be a part of everyone’s first aid kit. A lot of people reason that they don’t know anyone who uses drugs, so they have no reason to carry it. I understand their hesitation, but I would ask such people to carry it anyway. Why? Because you may be able to save someone’s child.
Let me share another story: A young man sat next to me at a training. The presenter said that there are now Narcan boxes throughout our community, at locations including Idlewild Park, Ridge House and Hampton House. The man had overdosed on opioids at a motel he’d been staying at, and he was revived by an employee, who sprayed Narcan in his nose to reverse the overdose. The dose of Narcan that saved Sam’s life came from one of the Narcan boxes that my group, Wake Up Nevada, had distributed around town.
If it had not been there, Sam would have died, and his child would no longer have their dad. Now Sam is in recovery, working and caring for his child.
We also distribute free test strips for fentanyl and xylazine in our Narcan boxes. Fentanyl is sometimes mixed in with recreational drugs, and people are sometimes unaware that they are even in possession of it—or ingesting it. Xylazine, a tranquilizer for big animals such as horses, also called “tranq,” has also been mixed with illegal drugs. It can reduce the effectiveness of Narcan in reversing an opioid overdose.
Everyone who calls this town home should have Narcan. Substance use knows no boundaries, and overdoses occur throughout our community. We are fighting for our loved ones, neighbors and community members. We are all somebody’s someone. Anyone can make a difference.
Here is a challenge to reach out and help. Reach out to Wake Up Nevada to ask what you can do. Educate yourself about fentanyl and xylazine on the CDC’s website. Learn more from Join Together Northern Nevada or one of several other local groups that provide education on fentanyl and xylazine and hold Narcan trainings. Be kind to someone who may be hurting—they are somebody’s someone.
Darcy Patterson is the administrator of Wake Up Nevada, a group that wants to eradicate overdoses and promote harm reduction in our communities. She can be reached at Wakeupnv.com, firstname.lastname@example.org and @rndarcywakeupnv on Instagram. The opinions given in this article are Darcy’s own and do not represent any other entity.